Multiple drug allergy in patients with cutaneous adverse drug reactions diagnosed by in vitro drug-induced interferon-gamma release

Sima Halevy, Nili Grossman

Research output: Contribution to journalArticlepeer-review

32 Scopus citations

Abstract

Background: Multiple drug allergy syndrome is a rarely reported clinical condition characterized by an adverse reaction to more than one different class of pharmacologically and structurally unrelated drugs. The pathogenesis may involve immediate-type or delayed-type hypersensitivity. Objectives: To further characterize patients with MDA in terms of the type of CADR, drug intake and clinical drug suspicion. Methods: The study group comprised 12 patients (6 males, 6 females) with CADRs showing in vitro drug-induced IFNγ release for multiple drugs, suggesting the presence of MDA. The diagnostic role of in vitro IFNγ release in identifying the culprit drugs was evaluated in terms of clinical data and the results of in vivo tests (withdrawal and/ or challenge tests) with the offending drugs. Results: Clinical relevance was attributed to in vitro drug-induced IFNγ release towards multiple drugs in this series of 12 patients with a variety of CADRs, implying MDA. The results of in vivo tests for the offending drugs confirmed the diagnosis. The main causative agents responsible were antibiotics and non-steroidal anti-inflammatory drugs. Conclusions: The study further supports the role of a T cell-mediated mechanism in the pathogenesis of MDA. The in vitro drug-induced IFNγ release test may serve as a laboratory tool to identify the culprit drugs associated with this allergy.

Original languageEnglish
Pages (from-to)865-868
Number of pages4
JournalIsrael Medical Association Journal
Volume10
Issue number12
StatePublished - 1 Dec 2008
Externally publishedYes

Keywords

  • Cutaneous adverse drug reactions
  • Cytokines
  • Interferon-gamma
  • Multiple drug allery
  • T cells

ASJC Scopus subject areas

  • Medicine (all)

Fingerprint

Dive into the research topics of 'Multiple drug allergy in patients with cutaneous adverse drug reactions diagnosed by in vitro drug-induced interferon-gamma release'. Together they form a unique fingerprint.

Cite this